Get your Health question answered in 3 easy steps

127 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is it normal for blood pressure to fluctuate?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 5029 Questions

default
Posted on Thu, 19 Jul 2018 in Hypertension and Heart Disease
Question: I have been extreme fluctuations in my blood pressure for the last two weeks. The highest readings were 200/87 and 187/108. The lowest reading was 73/43. When lying down or sitting my blood pressure is high but drops significantly when I stand up. I've had the flu for the last couple of weeks too so I'm wondering if that has caused the blood pressure problems. A week before I got the flu, I had a drop attack falling but not losing consciousness because of a drop in blood pressure when rising. I have been to the doctor for the flu and was told dehydration caused the low pressures however they continue to fluctuate even now that I am over the flu. The first extremely low blood pressure reading that caused me to fall was a week before I had any flu symptoms. I don't know what to do. If I don't take the blood pressure medication I fear my blood pressure will get too high and yet I am getting these very low readings whenever I stand up after having been sitting or lying down. I have had drop attacks in the past when my blood pressure got down extremely low but yet had to go to the ER last spring for very high blood pressure readings of 208/135. What do you think is causing these fluctuations? What can I do to help? I have had a complete examination for any heart or seizure problems and all tests were normal.

I also take metformin for diabetes. My last A1C was 5.1
doctor
Answered by Dr. Ilir Sharka 3 hours later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome back on HCM!

I passed carefully through your recent medical history and would like to explain that your clinical symptomatology seems likely to be caused by what is called orthostatic intolerance, a disorder that is more frequent to diabetic individuals.

The most common expression of orthostatic intolerance is orthostatic hypotension, that is excessive decrease in blood pressure with standing upright.

It is true that any acute inflammation/infection (including flu) may exacerbate orthostatic hypotension due to underlying dehydration they tend to produce.

But, let me explain that in your case there are additional important reasons why the situations is more aggravated.

You are using a water pill (Demadex, that is a potent loop diuretic leading to important water loss).

From the other side, your are being treated with Elavil (amitriptyline) and Abilify (aripiprazole), which both can lead to orthostatic hypotension, besides being able to produce important sedation.

It is for the above mentioned reasons, you are experiencing a more severe form of orthostatic hypotension while are also treated for hypertension.

Coming to this point, I recommend discussing with your prescribing doctor to find a more appropriate strategy of the ongoing therapy (possibly avoiding such a tough drugs combination).

Hope to have been helpful to you!

In case of any further questions, feel free to ask me again.

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on